Alert archive / Oregon / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 15, NWS Pendleton, OR

August 13, 2014Umatilla County, Union County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Aug 13, 2014, 3:46 PM PDT for Umatilla County, Union County, Oregon. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2014, 3:46 PM PDT (22:46 UTC)
Expired
Aug 13, 2014, 4:45 PM PDT
In force
59 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon

Counties Umatilla County, OR, Union County, OR

The radar

The Pendleton radar (KPDT), 46 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.8 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1811 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:42 PM PDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 13, 1:42 PM PDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
142 PM PDT WED AUG 13 2014

.SHORT TERM...TONIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW PRESSURE
SYSTEM WILL CONTINUE TO MOVE INTO THE REGION OVERNIGHT AND THEN
REMAIN NEAR STATIONARY THROUGH FRIDAY OVER THE FORECAST AREA. THIS
WILL LEAD TO COOLER WEATHER ALONG WITH CONTINUED SHOWERS AND
THUNDERSTORMS ESPECIALLY DURING THE AFTERNOON THROUGH EVENING
PERIODS. THE SLOW MOVING NATURE OF THESE STORMS COULD PRODUCE BRIEF
HEAVY RAINFALL AND POTENTIAL RUNOFF ISSUES THROUGH FRIDAY. BY
SATURDAY THE LOW WILL MOVE NORTHEAST AND BE OVER THE IDAHO PANHANDLE
LIMITING THE CHANCE OF SHOWERS TO THE NORTHERN BLUE MOUNTAINS.
TEMPERATURES WILL BEGIN TO REBOUND ON SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. NO MAJOR WEATHER
CONCERNS ARE ANTICIPATED DURING THE LONG TERM PERIOD.  IT WILL BE
RELATIVELY QUIET WITH THE PACIFIC NW UNDER A WEAK WESTERLY FLOW.
THE 12Z GFS AND ECMWF DIFFER SOMEWHAT FOR THE 168-180 HOUR PROGS
WHICH COVER NEXT WEDNESDAY.  THE ECMWF IS FARTHER SOUTH THAN THE GFS
WITH THE POLAR JET AND BRINGS A SHORTWAVE TROUGH OVER WASHINGTON
THAT WOULD IMPLY A CHANCE OF SHOWERS ALONG THE WASHINGTON CASCADES
AND WINDY CONDITIONS ALONG THE KITTITAS VALLEY AND EASTERN COLUMBIA
RIVER GORGE.  FOR NOW WILL FORECAST BREEZY WINDS BUT HOLD OFF ON
PRECIPITATION CHANCES.   WISTER

&&

.AVIATION...00Z TAFS. ANOTHER ACTIVE DAY WITH NUMEROUS SHOWERS AND
THUNDERSTORMS IS IN STORE ACROSS THE FORECAST AREA.  THIS WILL
IMPACT TERMINAL AIRPORTS.  THUNDERSTORMS WILL SOON DEVELOP IN
CENTRAL OREGON...AFFECTING THE VICINITY OF KRDM AND KBDN IN THE NEXT
HOUR OR TWO THEN MOVING NORTH TOWARD KPDT, KALW, AND KPSC AFTER
00Z/14TH.  KDLS AND KYKM MAY ONLY SEE THUNDERSTORMS WITHIN 10-15
MILES FROM THE AIRPORTS SO INCLUDED VCTS RATHER THAN AS PREVAILING,
TEMPO, OR PROB30.  SIGNIFICANT OUTFLOW WINDS OCCURRED WITH STORMS
YESTERDAY THROUGH THE TRI-CITIES.  IT'S POSSIBLE THAT GUSTS TO 45
KNOTS OR MORE CAN BE EXPECTED THIS EVENING WITH T-STORMS. CIGS AND
VSBY MAY BRIEFLY LOWER TO MVFR IN AREAS OF +TSRA.  WISTER

&&

.FIRE WX...WITH THE LOW PRESSURE SYSTEM MOVING INTO THE
REGION...EXPECT THUNDERSTORM ACTIVITY TO INCREASE OVER MOST OF THE
REGION THROUGH THIS EVENING. WHILE THERE WILL BE STORMS PRODUCING
WETTING RAIN...ABUNDANT LIGHTNING AND DRIER FUELS IS STILL A CONCERN
AND THEREFORE RED FLAG WARNINGS WILL CONTINUE THROUGH THIS EVENING.
SOME STORMS MAY CONTINUE OVERNIGHT ACROSS THE NORTHEAST PORTION OF
THE AREA. WITH INCREASING SHOWERS AND MORE RAIN AGAIN
THURSDAY...BELIEVE THAT THE RISK OF NEW FIRE STARTS FROM LIGHTNING
WILL BE REDUCED AND DO NOT PLAN TO EXTEND THE WARNING. THE LOW WILL
EXIT ON FRIDAY WITH DECREASING CHANCES OF THUNDERSTORMS. DMH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  61  80  61  83 /  70  60  50  30
ALW  66  82  66  84 /  70  60  50  30
PSC  68  84  65  85 /  60  60  40  20
YKM  62  82  63  82 /  60  60  40  30
HRI  64  83  63  86 /  60  60  40  20
ELN  63  81  60  80 /  60  60  50  40
RDM  51  73  48  79 /  50  20  20  10
LGD  56  77  55  80 /  70  60  60  40
GCD  57  76  54  80 /  60  50  40  20
DLS  66  80  64  83 /  40  30  30  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
     ORZ041-044-049-050-502-503-505>511.

WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
     WAZ024-026>030-520-521.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

91/85/85

In the hours before

Special weather statement, Aug 13, 12:52 PM PDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1252 PM PDT WED AUG 13 2014

ORZ502-503-132030-
NORTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN BLUE MOUNTAINS OF
OREGON OR-
1252 PM PDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UMATILLA AND WESTERN
UNION COUNTIES UNTIL 130 PM PDT...

AT 1248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF STARKEY...OR 23 MILES WEST
OF LA GRANDE...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LAT...LON 4516 11839 4515 11864 4543 11873 4546 11838
TIME...MOT...LOC 1952Z 176DEG 9KT 4527 11854

MDV
Local storm report, Aug 13, 2:40 PM PDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
240 PM PDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             6 SE MEACHAM            45.45N 118.33W
08/13/2014  E0.25 INCH       UMATILLA           OR   DEPT OF HIGHWAYS

            I-84 FROM MP 240 - 244. PEA SIZE HAIL ACCUMULATED TO A
            DEPTH OF 2 INCHES. STANDING WATER ON ROAD AT MP 238.

&&

JAS
Special weather statement, Aug 13, 2:45 PM PDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
245 PM PDT WED AUG 13 2014

ORZ503-505-132245-
JOHN DAY BASIN OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR-
245 PM PDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UMATILLA...NORTHERN
GRANT AND EXTREME SOUTHEASTERN MORROW COUNTIES IN NORTHEAST OREGON
UNTIL 345 PM PDT...

AT 239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RITTER...OR 54 MILES SOUTH OF PENDLETON...
MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LAT...LON 4520 11917 4517 11876 4483 11900 4488 11925
TIME...MOT...LOC 2145Z 197DEG 14KT 4494 11909

MDV
Local storm report, Aug 13, 2:50 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
250 PM PDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             7 SE MEACHAM            45.44N 118.32W
08/13/2014  E1.75 INCH       UMATILLA           OR   PUBLIC

&&

JAS

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:52 PM PDTSpecial Weather StatementPDTUmatilla38 min
Aug 13, 1:21 PM PDTSevere Thunderstorm WarningPDTUmatilla, Union54 min
Aug 13, 2:45 PM PDTSpecial Weather StatementPDT60 min
Aug 13, 4:21 PM PDTFlash Flood WarningPDTMorrow114 min
Aug 13, 4:22 PM PDTSpecial Weather StatementPDTWheeler23 min
Aug 13, 4:31 PM PDTSpecial Weather StatementPDTDeschutes29 min
Aug 13, 4:35 PM PDTSevere Thunderstorm WarningPDTWheeler43 min
Aug 13, 4:51 PM PDTFlash Flood WarningPDTKittitas, Yakima3 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.